EconPapers    
Economics at your fingertips  
 

A Continuous-Time Model of Sovereign Debt

Gideon Bornstein

Journal of Economic Dynamics and Control, 2020, vol. 118, issue C

Abstract: I construct a continuous-time model of strategic default and provide a numerical algorithm that solves it. I compare the results and computation times to standard discrete-time models of sovereign debt. The method proposed here is faster than discrete-time computation methods while obtaining similar quantitative results. The few differences between the models can all be attributed to a painful deleveraging feature. When debt issuance happens at a higher frequency, the sovereign faces higher interest rate spreads along the deleveraging process. So rolling over its debt becomes more costly. This feature leads to a coefficient of variation for interest rate spreads that is higher and closer to the data relative to its discrete-time sovereign debt model counterpart, calibrated to quarterly frequency. I solve three variants of the model. The first includes short-term maturity bonds only and a constant risk-free interest rate. The second allows for stochastic fluctuations in the risk-free rate. Finally, I extend the model to allow for long-term bonds.

Keywords: Sovereign debt; Default; Business cycles; Continuous time; Numerical methods (search for similar items in EconPapers)
JEL-codes: E44 F34 F41 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188920301317
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:118:y:2020:i:c:s0165188920301317

DOI: 10.1016/j.jedc.2020.103963

Access Statistics for this article

Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok

More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-06-30
Handle: RePEc:eee:dyncon:v:118:y:2020:i:c:s0165188920301317